Opioid Awareness and Prevention
NARI recognizes the wide-spread epidemic opioid misuse and abuse and its impact on Americans from all walks of life. Building awareness, removing the stigma and providing access to resources from both government and private organizations is the first step towards solving this problem.
The statistics are devastating. With as many as 200 fatal and non-fatal opioid overdoses daily, we must work together to not only build awareness but to remove any stigma associated with addiction.
Because workers – including commercial, residential and remodeling professionals – are more likely to be injured on the job, they are at a higher risk for addiction to pain killers. This blog is focused on outlining additional risks, how to recognize abuse and what to do in the case of an overdose.
Who is Impacted?
Anyone who uses opioids can experience an overdose. Death from an opioid overdose happens when too much of the drug overwhelms the brain and interrupts the body’s natural drive to breathe.
Some conditions may increase risk including but not limited to:
- Taking high daily dosages of prescription opioids
- Taking more opioids than prescribed
- Combining opioids with alcohol or certain other drugs
- Taking illicit or illegal opioids, like heroin or illicitly-manufactured fentanyl, that could possibly contain unknown or harmful substances
- Certain medical conditions, such as sleep apnea, or reduced kidney or liver function
- Age greater than 65 years old
Opioid Misuse and Abuse
There have been recent changes to how opioid medications (Oxycodone, OxyContin® hydromorphone, fentanyl, morphine) are used to treat pain.
Actions you can take:
- In 2017, more than 47,000 Americans died as a result of an opioid overdose, including prescription opioids, heroin, and illicitly manufactured fentanyl, a powerful synthetic opioid.
- Current research shows that opioids are not as effective for the treatment of chronic pain as previously thought
- Too many prescribed medications end up in the hands of those who are not the intended recipients—including our youth
- It is impossible to know who may be negatively impacted by the use of opioids and painkillers
- Ask about non-opioid care for your pain
- Lock up your medications at all times and safely dispose of left overs
- Understand and share the fact that providers are now asking patients to sign a controlled substance agreement and undergo drug screenings to assist in keeping our community safe
- Let your doctor or pharmacist know if you have concerns or problems with misuse of medication
For more information visit the CDC site:
Know Your Options
Warning Signs for Overdose
Recognize the signs and act fast. When someone overdoses on opioids, immediate medical attention is critical. Call 911 if you notice any of the following signs:
- Small, constricted “pinpoint pupils”
- Falling asleep or loss of consciousness
- Slow, shallow breathing
- Choking or gurgling sounds
- Limp body
- Pale, blue, or cold skin
Learn more about opioids to protect yourself and your loved ones from opioid abuse, addiction, and overdose: www.cdc.gov/drugoverdose
Take Action in Case of an Overdose
It may be hard to tell if a person is high or experiencing an overdose. If you aren’t sure, it’s best to treat it like an overdose— you could save a life.
| 8/27/2019 1:33:17 PM
- Call 911 immediately
- Administer naloxone, if available
- Try to keep the person awake and breathing
- Lay the person on their side to prevent choking
- Stay with him or her until emergency workers arrive